Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 143, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Sep 23, 2001, 6:15 PM CDT for Ohio County, Kentucky. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 23, 2001, 6:15 PM CDT (23:15 UTC)
- Expired
- Sep 23, 2001, 7:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ohio County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 6:30 PM CDT | Thunderstorm Wind 70 E | Centertown, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
620
WUUS53 KLMK 232316
SVRSDF
KYC183-240015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM CDT SUN SEP 23 2001
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OHIO COUNTY IN NORTHWEST KENTUCKY
* UNTIL 715 PM CDT
* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF HEFLIN...OR ABOUT 52 MILES
NORTHWEST OF BOWLING GREEN...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HEFLIN AROUND 630 PM CDT
CENTERTOWN AROUND 635 PM CDT
BEDA...ROCKPORT AROUND 640 PM CDT
BEAVER DAM...HARTFORD...DEANEFIELD AROUND 650 PM CDT
COOL SPRINGS AROUND 655 PM CDT
THIS SEVERE THUNDERSTORM HAS HAD A HISTORY OF PRODUCING WIND GUSTS
TO 60 MPH. TAKE COVER IMMEDIATELY DAMAGING WINDS TO NEAR 70 MPH CAN
BE EXPECTED WITH THIS STORM AS IT CROSSES OHIO COUNTY. HAIL TO THE
SIZE OF DIMES IS ALSO LIKELY.
LAT...LON 3750 8728 3724 8691 3734 8682 3741 8665
3753 8670 3764 8667 3771 8680
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:00 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 23, 2:00 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT SUN SEP 23 2001 MAJOR PATTERN CHG NOW UNDERWAY ACRS MISSISSIPPI VLY... WHICH WILL GRDLY SHFT INTO THE OH VLY...AND OUR FORECAST AREA (FA) ... THRU NXT WEEK. CDFNT IS PROGGED TO SWEEP THRU OUR FA TNGT...WHILE UPR TROF CONTINUES TO AMPLIFY. ETA/AVN TIMING DIFFERENCES SEEM TO STEM FM ETA PUTTING ALL ITS MONEY ON A PRE-FRONTAL TROF (FASTEST OF THE 2 MODELS)...WHILE AVN KEEPS PCPN TUCKED WITH MAIN SFC FNT. MSAS DATA SEEMS TO BE POINTING TO THE PRE-FRONTAL TROF BCMG ACTIVE. REGARDLESS OF WHICH SFC INSTRUMENT WILL BE THE FOCUS...VERY FAVORABLE JET STRUCTURE (RGT ENTRANCE RGN OF INTENSIFYING 300 MB JET) SHUD GRTLY ENHANCE LFTG MECHANISM...AND WORK ON MOISTURE STREAMING BACK INTO OUR RGN FOR NUMEROUS SHWRS AND TSTMS. CERTAINLY NEED TO KEEP AN EYE OF SVR WX POTENTIAL...WITH ENHANCED WND FIELDS SPRDG ACRS FA AND LWRG FREEZING LVLS. LOOKS LIKE TIME FRAME FM 22-04Z...SPCLY OVR OUR WRN FA...FOR POTENTIAL. DEEP MOISTURE THEN RPDLY SHFTS EWD ON MONDAY... WITH POSITIVE TILTED SYS...HOWEVER SHARP UPR TROF STILL YET TO PLOW THRU. WE WILL RUN SCT POPS (50 PCT ERN PARTS ON MONDAY) AND 30 PERCENT CHC LGT RAIN WRN SECTIONS ... IN LINGERING LOW LVL MOISTURE AND TROF ROTATING THRU. VERY DECENT NLY GRADIENT SHUD LOCK LOW CLOUDS ACRS RGN MON NITE...BEFORE ENTIRE UPR SYS STARTS TO SLOLY LFT TWD THE NE. WE WILL KEEP MON NITE DRY...ALTHOUGH SOME PTCHY LGT RAIN NOT OUT OF THE QUESTION LEX AREA. THEN AS UPR SYS AND COLD TROF ALOFT SHIFT EWD ON TUE...EXPECT CLDS TO BREAK AS WELL. NOTE...IF SLOWER AVN VERIFIES (LATTER PERIODS) CLRG WILL BE DELAYED BY ABOUT 12 TO 24 HOURS. MOS TEMPS FM NGM/AVN AS WELL AS RAW TEMP DATA FM ETA...ALL WITHIN A FEW DEGREES ON ONE ANOTHER THIS FCST CYCLE. ALL TRENDS CLEARLY SIMILIAR IN MUCH COOLER CONDS ON TAP. .SDF...NONE. STUREY
In the hours before
Local storm report, Sep 23, 5:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 PM EDT SUN SEP 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
615 PM CELESTINE IN HAIL
09/23/01 DUBOIS ONE HALF TO THREE QUARTER
INCH HAIL...ALSO REPORTED
AT FERDINAND AND BIRDSEYE.
EVENT DURATION 20 MINUTES.
REPORTED BY STORM SPOTTER.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 6:07 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 38 min |
| Sep 23, 6:45 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.